Florida, 2015Lightning Strike in Florida, September 16, 2015
September 16, 2015 · NWS MLB · 1 event in 1 county or zone
A thunderstorm with infrequent lightning produced a strike which struck a construction crane at Hobe Sound and injured two workers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with infrequent lightning produced a strike which struck a construction crane at Hobe Sound and injured two workers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 8:37 AM EST, 23 minutes earlier.
Area forecast discussion, Sep 16, 8:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
937 AM EDT WED SEP 16 2015
.DISCUSSION...
...NUMEROUS SHOWERS/SCATTERED STORMS WITH LOCALLY HEAVY RAINFALL
TODAY-FRI...
CURRENT-THIS AFTERNOON...CLOUDY CONDITIONS TO CONTINUE THROUGH THE
DAY. THE SOUTHEAST TO SOUTH FLOW BETWEEN THE MID LEVEL TROUGH OVER
ALABAMA...WESTERN FLORIDA PANHANDLE AND THE NORTH CENTRAL/NORTHEAST
GULF OF MEXICO AND THE UPPER LEVEL HIGH OVER THE BAHAMA ISLANDS
KEEPS PRECIPITABLE WATER VALUES AROUND 2 INCHES OR MORE. THE FORCED
ASCENT BETWEEN THE TWO MID LEVEL FEATURES WILL SERVE TO ENHANCE
RAINFALL POTENTIAL...KEEP SKIES MOSTLY CLOUDY TO CLOUDY
THE 915 MHZ WIND PROFILERS SHOWING EAST SOUTHEAST WINDS 25 TO 30
KNOTS JUST OFF THE SURFACE TO AROUND 5000 FEET THEN 20 TO 25 KNOTS
ABOVE 5000 FEET.
THIS WILL ENHANCE THE GUSTINESS ASSOCIATED WITH STRONGER SHOWERS AND
STORMS THROUGHOUT THE DAY.
UPDATE TO LOOK AT AMENDING WINDS AND RELATED GRIDS...ADD GUSTY
WORDING IN/NEAR SHOWERS/STORMS AND LOCALLY HEAVY RAIN POSSIBLE.
&&
.AVIATION...MOIST ONSHORE FLOW WILL CONTINUE ACROSS THE AREA. NMRS
SHRA/SCT TSRA WILL EVENTUALLY REQUIRE TEMPO GROUPS WITH MVFR
CIGS/VSBYS AND POSSIBLY PREVAILING RA. THREATS INCLUDE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND LIGHTNING.
&&
.MARINE...OUTSIDE OF SHOWERS AND STORMS WINDS EAST TO SOUTHEAST 10
TO 15 KNOTS NORTH OF CAPE CANAVERAL AND 15 TO 20 KNOTS CAPE
CANAVERAL AND SOUTH. SEAS 4 FEET WITH A SHORT 5 TO 6 SECOND PERIOD.
UPDATE TO ADD EXERCISE CAUTION FOR GUSTY WINDS AND ROUGH SEAS IN AND
NEAR SHOWERS AND STORMS FROM CAPE CANAVERAL SOUTH.
&&
.PREV DISCUSSION... /ISSUED 314 AM EDT WED SEP 16 2015/
TODAY-TONIGHT...DEEP MOISTURE/ONSHORE FLOW WILL CONTINUE TO PROVIDE
A FOCUS FOR ELEVATED SHOWER/STORM CHANCES ACROSS EAST CENTRAL
FLORIDA. MID/UPPER LEVEL TROUGHING OVER THE DEEP SOUTH COUPLED WITH
DECENT DIFFLUENCE ALOFT ACROSS THE AREA WILL ALSO AID IN ABOVE
NORMAL PRECIPITATION CHANCES. PRECIPITABLE WATER VALUES REMAIN IN
EXCESS OF 2 INCHES. WILL GO WITH 70 PERCENT POPS AREAWIDE WITH
CHANCE WORDING THIS MORNING BECOMING LIKELY IN THE AFTERNOON FOR
SHOWERS AND CHANCE OF LIGHTNING STORMS. GREATEST PRECIPITATION
CHANCES CONTINUE OVER THE COASTAL WATERS AND ACROSS COASTAL COUNTIES
THIS EVENING/OVERNIGHT. CHANCES WILL REMAIN POSSIBLE INTO THE
INTERIOR BUT POPS WILL BE LOWER INLAND FROM THE COAST. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE LEADING TO POSSIBLE NUISANCE FLOODING IN LOW
LYING AREAS/LOCATIONS THAT HAVE ALSO RECEIVED ABUNDANT RAINFALL IN
PAST DAYS. GUSTY WINDS AND LIGHTNING WILL BE OTHER CONCERNS. CELL
MOVEMENT TOWARD THE NW/NNW AT 10-15 MPH.
WINDS WILL BE MAINLY E/NE...BUT MAY BE MORE ESE ALONG THE
SPACE/TREASURE COASTS. SKIES WILL REMAIN MOSTLY CLOUDY THROUGH THE
PERIOD. CLOUD COVER SHOULD HOLD DAYTIME HIGHS TO THE M/U80S.
OVERNIGHT LOWS MAINLY IN THE L/M70S AREAWIDE.
THU...A WET PATTERN WILL CONTINUE ON THU AS SFC HIGH PRESSURE
ELONGATES OFF THE MID ATLC COAST AND A MID TO UPPER LEVEL S/W TROUGH
APPROACHES THE FL WEST COAST FROM THE GULF OF MEXICO. LOW LVL
EASTERLY FLOW TO 15-20 KNOTS WILL VEER TO SE AT 850 MBS AND
SOUTHERLY FROM H7-H5 AHEAD OF THE APPROACHING TROUGH. THIS PATTERN
WILL SPELL HIGH RAIN CHANCES WITH ATLC CONVERGENT SHOWER BANDS
MOVING ONSHORE AND ADDITIONAL SHOWERS AND STORMS DEVELOPING OVER THE
PENINSULA AS THE TROUGH ALOFT APPROACHES. PRECIPITABLE WATER VALUES
FROM 2.0-2.3 INCHES WITH A NEARLY SATURATED AIRMASS THROUGH A DEEP
LAYER WILL ALLOW FOR LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES WITH ISOLATED AMOUNTS TO 3-4 INCHES IF ANY TRAINING BANDS
DEVELOP. MAINLY CLOUDY SKIES ARE EXPECTED WITH HIGHS IN THE MID 80S.
FRIDAY...DEEP MOISTURE WITH THE MID LVL S/W TROUGH MOVING OVERHEAD
ACROSS E CENTRAL WILL CONTINUE HIGH RAIN CHANCES IN THE LIKELY
RANGE. LOCALLY HEAVIER RAIN MAY DEVELOP ACROSS SRN SECTIONS INTO THE
AFTERNOON WITH DEEP LAYER S/SW FLOW AHEAD OF THE TROUGH AXIS. MOSTLY
CLOUDY SKIES ARE EXPECTED BUT SOME AREAS ACROSS THE NORTH MAY SEE
SOME BREAKS IN THE CLOUDS. HIGHS SHOULD REACH THE MID-UPPER 80S.
LOCALLY HEAVY RAINFALL AMOUNTS WILL AGAIN BE A CONCERN WITH PWATS
FROM 2.0-2.1 INCHES ACROSS SRN AND COASTAL SECTIONS.
SAT-SUN...00Z GFS INDICATES THE S/W TROUGH WILL LIFT SLOW NE OFF THE
SE ATLC TO END THE WEEKEND. THIS SHOULD ALLOW FOR A DECREASING
COVERAGE OF SHOWERS AND STORMS ESPECIALLY BY SUNDAY AS SOME DRYING
OCCURS ON THE BACK SIDE OF THE TROUGH. WILL FCST 40-50 PCT RAIN
CHANCES SATURDAY LOWERING TO 30-40 PCT ON SUNDAY WITH LOW LVL N-NE
FLOW DEVELOPING BY SUNDAY AFTERNOON. HIGHS EXPECTED IN THE UPPER 80S
TO NEAR 90 INLAND BOTH DAYS.
MON-WED...S/W TROUGH AND SFC LOW SHOULD MOVE WELL EAST INTO THE ATLC
MONDAY WITH NE LOW LVL FLOW AND DRYING ALOFT IN THE H7-H5 LAYER.
WILL KEEP POPS IN THE LOW SCATTERED RANGE FOR MONDAY. 00Z GFS/ECMWF
MODELS INDICATE ANOTHER TROUGH ALOFT AFFECTING THE OHIO VALLEY AND
SOUTHEAST STATES INTO MID WEEK. THE BASE OF THE TROUGH IS FORECAST
ACROSS N FL BUT DEEPER MOISTURE SHOULD REMAIN NORTH OF THE AREA WITH
THIS FEATURE. WILL CONTINUE POPS ON THE LOW SIDE AROUND 30 PCT TUE
AND 30-40 PCT WED. HIGHS SHOULD BE IN THE MID TO UPPER 80S FOR EARLY
NEXT WEEK.
&&
.AVIATION...MOIST ONSHORE FLOW WILL CONTINUE ACROSS THE AREA. NMRS
SHRA/SCT TSRA WILL EVENTUALLY REQUIRE TEMPO GROUPS WITH MVFR
CIGS/VSBYS AND POSSIBLY PREVAILING RA. THREATS INCLUDE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND LIGHTNING.
&&
.MARINE...TODAY-TONIGHT...MAINLY ENE TO ESE WINDS WITH SPEEDS 8-12
KTS ACROSS THE COASTAL WATERS...PERHAPS A LITTLE HIGHER OVER THE
GULF STREAM AT TIMES...OVER THE NEXT 24 HOURS. NMRS SHOWERS WITH SCT
STORMS WILL ALSO CONTINUE IN THE FORECAST. THREATS WITH
SHOWERS/STORMS INCLUDE HEAVY DOWNPOURS...GUSTY WINDS AND CLOUD TO
WATER LIGHTNING. CHOPPY WAVE PERIODS OF 5-6 SECONDS CAN BE EXPECTED
FOR LESS THAN FAVORABLE BOATING CONDITIONS WITH SEAS 3-4 FT.
EAST WINDS NEAR 15 KNOTS THU MORNING SHOULD DECREASE TO 10-15 KNOTS
IN THE AFTERNOON WITH SEAS AROUND 4 FT. GRADUALLY DIMINISHING WINDS
ARE EXPECTED INTO FRIDAY WITH E/SE WINDS DECREASING TO 10 KNOTS OR
LESS. A WEAK SFC LOW PRESSURE AREA SHOULD DEVELOP NE OF THE WATERS
ON SATURDAY AND MOVE OFFSHORE INTO EARLY NEXT WEEK. NW-N WINDS TO 10
KNOTS SATURDAY AFTERNOON WILL BECOME N-NE ON SUNDAY. SEAS FROM 2-3
FT.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 85 72 84 72 / 70 60 70 60
MCO 86 73 86 73 / 70 50 70 50
MLB 86 76 86 73 / 70 60 70 60
VRB 86 75 85 71 / 70 60 70 60
LEE 86 72 86 72 / 70 50 70 40
SFB 87 72 86 73 / 70 50 70 50
ORL 87 73 86 74 / 70 50 70 50
FPR 86 76 85 72 / 70 60 70 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
AVIATION/RADAR/IMPACT WX...CRISTALDI
PUBLIC FORECASTS/GRIDS...WIMMER
Hazardous weather outlook, Sep 16, 3:08 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT WED SEP 16 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
408 AM EDT WED SEP 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A VERY MOIST ONSHORE FLOW WILL ALLOW FOR SHOWERS TO BECOME
NUMEROUS AND THUNDERSTORMS SCATTERED INTO THIS AFTERNOON. ALL OF
THE ACTIVITY WILL MOVE TOWARD THE NORTHWEST AT NEAR 15 MPH TODAY.
CLOUD TO GROUND LIGHTNING STRIKES ALONG WITH TORRENTIAL DOWNPOURS
OF 1 TO 3 INCHES IN A 60 TO 90 MINUTE PERIOD POSE THE BIGGEST
STORM THREATS TODAY. WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE.
.RIP CURRENT IMPACT...
A BUILDING EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. RIP CURRENTS WILL BE STRONGEST
EARLY THIS MORNING AND AGAIN FROM MID TO LATE AFTERNOON. IF
HEADED TO THE COAST...CHECK WITH A LIFEGUARD FOR POTENTIAL HAZARDS
AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BRIEF WIND GUSTS UP TO 35 KNOTS AS THEY MOVE OVER THE
ATLANTIC WATERS. A FEW STORMS ARE EXPECTED TO MOVE ONSHORE AND
COULD PRODUCE BRIEF GUSTY WINDS AS THEY MOVE OVER THE INTRACOASTAL
AND INLAND LAKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE
THROUGH LATE WORK-WEEK AS DEEPER MOISTURE MOVES OVER THE AREA.
EASTERLY FLOW WILL BRING ONSHORE MOVING SHOWERS AND STORMS TO THE
COAST AT NIGHT AND EARLY IN THE MORNING BEFORE FOCUSING STORMS
OVER THE INTERIOR EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS OVER 3 INCHES TO
THE NATIONAL WEATHER SERVICE.
SEDLOCK
In the hours before
Special weather statement, Sep 16, 7:27 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
827 AM EDT WED SEP 16 2015
FLZ053-054-058-059-161315-
OSCEOLA FL-OKEECHOBEE FL-ST. LUCIE FL-INDIAN RIVER FL-
827 AM EDT WED SEP 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN OSCEOLA
COUNTIES UNTIL 915 AM EDT...
AT 825 AM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF SHOWERS AND
SQUALLS FROM NEAR POINTE WEST TO 10 MILES WEST OF SAINT LUCIE
AIRPORT TO 11 MILES SOUTHEAST OF FORT DRUM...AND MOVING NORTHWEST AT
30 MPH.
THIS ACTIVITY ALREADY PRODUCED WIND GUSTS TO 39 MPH AT THE SAINT
LUCIE AIRPORT. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
VERO BEACH...FELLSMERE...INDIAN RIVER SHORES...BLUE CYPRESS LAKE AND
INDRIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF ON OR NEAR BLUE CYPRESS LAKE OR THE STICK MARSH...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 2749 8030 2739 8067 2761 8105 2782 8093
2782 8077 2774 8042 2766 8038 2772 8039
2774 8040 2773 8038 2758 8033 2762 8036
2756 8036 2755 8035 2756 8033
TIME...MOT...LOC 1225Z 119DEG 26KT 2761 8052 2755 8042 2748 8053 2744
8065
CRISTALDILightning, Martin
- When
- September 16, 9:00 AM EST
- Where
- Martin County, 0.86 mi S of Hobe Sound
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.058, -80.127
A thunderstorm with infrequent lightning produced a strike which hit a construction crane and injured two nearby workers. The two men were transported to a nearby hospital with non life-threatening injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20155 events
- Heavy Rain in Florida, September 16 to 18, 20153 events
- High Wind in Wyoming, September 16, 201563 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20152 events
- Tornado in Florida, September 16, 2015EF0 · 2 events
- Hail in North Dakota, September 16, 20151 in hail · 1 event
- Damaging Wind in South Dakota, September 16, 201552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599802.